Update on EPM Medication Reactions

Published: June 11th, 2014

Category: News

Information provided by Dr. Robert MacKay, Veterinarian of UF Large Animal Medicine, Professor, DACVIM, PhD, BVSc (Dist). Dr. Robert MacKay has been featured in articles about EPM and at the American Association of Equine Practitioners conventions.

Seven horses were admitted to the UF Large Animal Hospital on May 6, 2014 with signs of accidental overdose of the EPM drug pyrimethamine. One horse was euthanized (put to sleep) 2 days after arrival and the other six have now been discharged from the hospital and have returned home. Five of these horses appear to have made full recoveries, while the last horse to leave faces a long road to recovery from laminitis, a life-threatening hoof disorder that sometimes affects sick horses.

Additional Information

  • Original post
  • If you suspect your horse has been given this drug, contact your veterinarian or the UF Large Animal Hospital veterinarians at 352-392-2229 and visit our Contact Us page for more information
  • Visit our EPM webpage for more information about this disease

IMG_0229-450

Tagged as: ,